I had alot of pressure and pain in my eyes around wk 7, but then got a 4day fever and dehydration episode from nausea and had to go to er and spent 4 days there.After that it had gone away.Around wk 11 had real bad dry eyes and went to opto and he found cotton wool spot and he put in tear duct paks.Now i have a bad blood vein in my eye that won't clear up so I'm back to see him on Monday.He originally said the spots may clear up but to follow up. That's where I'm at Starting wk18. I gotta admit I'm getting alittle battle weary, I now feel like I'm ocd'ing on everthing. Good luck and keep us posted.
coeric. Don"t know if you came across this article or not..
Cotton-wool spots were found in 31 patients and retinal hemorrhage in nine patients during treatment (24% of patients). These lesions remained asymptomatic and disappeared in all patients. A previous history of arterial hypertension (RR 4.60, 95% CI 1.95-10.85), age above 45 years (RR 2.80, 95% CI 1.36-5.85), and use of pegylated alpha-interferon (RR 2.75, 95% CI 1.41-5.38) were significantly associated with retinopathy. Neurovisual impairment was present in 31 patients (20%) before treatment and in 74 patients (47%) during treatment.
In studies including a significant number of diabetic patients [5,7] diabetes mellitus has also been associated with retinopathy. Furthermore, improvement of retinopathy is delayed in hypertensive and diabetic patients after ending treatment . This relationship emphasizes that IFN-induced retinopathy can result from physiopathological mechanisms in common with other retinopathies related to microvascular abnormalities.
Conclusions: In conclusion, this study showed that signs of retinopathy and neurovisual impairment were common in patients receiving alpha-interferon therapy but were rarely symptomatic. It suggests that alpha-interferon may usually be continued in asymptomatic patients as long as there is careful fundoscopic examination.
That's quite a high percent 24% for spots and hemorrhage.But a good outcome that they should resolve themselves. Thanks for that post.One less thing I may have to worry about.
This is from Schering-Plough’s (now Merck) Pegintron prescribing info. The link is several years old, but presumably the data is still relevant, even if the link might not lead anywhere:
“...Decrease or loss of vision, retinopathy including macular edema, retinal artery or vein thrombosis, retinal hemorrhages and cotton wool spots, optic neuritis, and papilledema may be induced or aggravated by treatment with peg-intron alpha 2b or other alpha interferons. All patients should receive an eye examination at baseline. Patients with preexisting disorders (e.g. diabetic or hypertensive retinopathy) should receive periodic ophthalmologic exams during interferon alpha treatment. Any patient who develops ocular symptoms should receive a prompt and complete eye examination. Pegintron alpha 2b should be discontinued in patients who develop new or worsening ophthalmologic disorders...”
I posted this a couple of days ago in a thread started by ‘working dog’; Billy has since visited an ophthalmologist and has stopped treatment over eye issues. Good luck; I have no personal experience with any of this, but it seems like a low-incidence but very significant event in those that do encounter it.
toby48 - thank you for your words. it is interesting that you had dry eyes. it is my right retina that has the cotton wool spots. The right eye was damaged in an accident 30 years ago. since that time the eye has always seemed on the dry side. the hepatology nurse suggest using artificial tears and checking the box to make sure it does not include a preservative.
the doctor described the location as the inferior, temporal arcade and is in the field of view. i wonder if the cotton spots may be more common than are reported. perhaps many spots are beyond the field of view or the size is small enough not to be affect visual acuity.
will - thanks so much for the article, a couple of days ago i tried to open this link but was not able to see the text for some reason.
Bill - than you for pegintron info. you are such an amazing and thoughtful resource .
i will stick with triple therapy until the docs tell me to stop. with cirrhosis, there is a good chance i will not be able to wait the 4 to 7 years it might take to see an interferon free option make it to market.
My optometrist always has to check mine before treatment and tells me to stop in and he will check them thru therapy, I knew it was a side effect but never knewof someone having it,
If you have any eye irregularities or want to check them during Tx .. better you find a Opthamologist ..
Optometrist's are good for getting your glasses prescription figured out .. not really for doing retinal scans , optic nerve related work etc ...
I also had "flashes" and an marked increase of "floaters" in my right eye which started about 35 weeks into P/R Tx , the flashes lasted a few days off and on .. then off until now (fingers crossed) very scary stuff ... I'm 54 so , this could have been a aging related issue or that combined with Tx related .
I over the next 4 days went to three opthamologist's . I knew Inf could have an effect on the eye's. freaked me out as these are signs of retinal detachment ..
In my case , the first doc said my optic nerve was inflamed , but the second and third said it was not .. the retinal photo confirmed that it was not inflamed ..
I'm 54 shots into a regime of 60 ... at this time the new "floaters" have dissipated , not gone 100% but much less ... my right eye feels "Dry" also , I use eye drops ... My eye pressure is normal when they checked for macular degeneration ..
Anyone experiencing eye irregularities while on or off Tx should not blow it off and proceed directly to a eye specialist - to a Opthamologist , not a Optometrist
Just sharing my experience &
Hoping the best for you !
I'm sorry to hear about this development, I hope your are able to continue on, you will be in my thoughts, sending positive vibes your way, hang tough.
I had a very thorough eye exam prior to starting treatment (with photos, dilation, etc) and I followed with my ophthalmologist very closely during treatment. Yes, I started having the light flashes at the sides of my vision and, in fact, it was so pronounced that I thought it was lightening outside...but it wasn't. I got through treatment without any serious eye problems (but had several visits to my eye doc to make sure things were okay) and all the flashes, etc. resolved after treatment. All I'm left with is dry eyes but I actually had them before treatment so I am actually back to baseline.
Don't ignore eye symptoms as they can be, but aren't always, serious. Let your eye doc know of all eye symptoms.
My nurse warned of cotton eye during our training session. Haven't experienced it but I did just go to the eye doc again (saw him pre-tx) today. Turns out, I have a low grade bacterial infection, and that is why I have milky white stuff coming out the corners of my right eye (less out of the left) throughout the day. This started shortly after I began Victrelis, so I honestly think it's a weird little side. He put me on antibiotic eyedrops for a week.
Pre-existing eye issues where I experienced flashes of light: Visual migraines (which can also present as a kaliedescope of colors); Iritis. Based on this thread and Working Dog's, any signs of eye issues, I'd say go to the Opthamalogist right away, to be on the safe side. All the best to you!
i heard a story about someone developing a retinal bleed from a very reliable source. the patient had been treating with interferon/riba for about 8 months. at 8 months into treatment the new PIs were approved. the doctor ordered telaprevir for the patient and shortly thereafter the patient developed a retinal bleed.
rockymoe - sounds like you have a wonderful optometrist. i was never told to have my eyes checked prior to treatment.
Aaron57 - glad to hear your floaters have dissipated while still on treatment and interesting to read about the different doctor's opinions.
The hepatology PA said eye changes are very common during treatment. However significant loss of vision is rare.
hrsepwrguy - hopefully the retina will stabilize. in the meantime i am still on treatment.
meakea - the folks at the hematology clinic echoed your words - the best way to prevent more damage than was necessary was to be supper vigilant about noticing and reporting visual changes.
beeblessed - more wise words. and i love your screen name.
the hepatology clinic folks recommended i see the retinologist every month to monitor changes and use the artificial tears (without preservatives). i will keep you all in the loop.
blessings to all and hope you had a wonderful turkey day.
I have had 4 ocular migraines within the last four weeks after having only 2 or 3 in my whole life ( I am 54). They last about 1/2 an hour. I wasn't really too worried about it. Should I be?
when i spoke to the PA in the clinic about signs and symptoms of retinal bleeding, she never mentioned pain. yet one of our members here, working dog, experienced pain and found out he had a retinal bleed. he was promptly pulled off of treatment. maybe i'm just being paranoid, but perhaps you should get in to see your opthomologist or request a referral to an opthomologist from your treating physician. the PA did stress that visual changes occur frequently during treatment, but the changes are rarely permanent.
Thanks, I think I will. Need a check up anyway!
I don't have any cotton wool spots but am being monitored by a retina specialist. He will see me again in April.
roostermom -- I had two occular migraines in a week - probably around the time I added the Victrelis. I had a retina exam after that and the doctor said all was good - nothing to be worried about.